Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Wichita, KS

May 5, 2019Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2019, 9:15 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 9:15 PM CDT (02:15 UTC)
Expired
May 5, 2019, 10:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 9:20 PM CDTTSTM WND GST 654 Wsw Oxford, KSESTIMATED 60-65 MPH AT APPROXIMATELY 910 PM CDT.
May 5, 9:55 PM CDTHAIL 1.51 N Arkansas City, KSNORTH EDGE OF TOWN.
May 5, 10:02 PM CDTHAIL 1.751 Ese Arkansas City, KS.
May 5, 10:02 PM CDTHAIL 1.751 Ese Arkansas City, KS
May 5, 10:21 PM CDTHAIL 16 E Arkansas City, KSGROUND 50% COVERED WITH QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KICT 060215
SVRICT
KSC035-191-060315-
/O.NEW.KICT.SV.W.0049.190506T0215Z-190506T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
915 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 1015 PM CDT.

* At 915 PM CDT, a severe thunderstorm was located near Oxford,
  moving southeast at 15 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Burden, Geuda Springs, Maple City
  and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9734 3731 9726 3732 9674 3700 9675
TIME...MOT...LOC 0215Z 307DEG 15KT 3724 9721 

HAIL...2.00IN
WIND...70MPH
 
$$

HOWERTON
2 follow-up statements
512 
WWUS53 KICT 060231
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
931 PM CDT Sun May 5 2019

KSC035-191-060315-
/O.CON.KICT.SV.W.0049.000000T0000Z-190506T0315Z/
Cowley KS-Sumner KS-
931 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...

At 931 PM CDT, a severe thunderstorm was located just south 
of Oxford, moving southeast at 15 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Arkansas City, Winfield, Oxford, Burden, Geuda Springs, Maple City
and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9734 3731 9726 3732 9674 3700 9675
TIME...MOT...LOC 0231Z 307DEG 15KT 3720 9714 

HAIL...2.50IN
WIND...70MPH
 
$$

HOWERTON
185 
WWUS53 KICT 060250
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
950 PM CDT Sun May 5 2019

KSC191-060259-
/O.CAN.KICT.SV.W.0049.000000T0000Z-190506T0315Z/
Sumner KS-
950 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3719 9715 3726 9674 3700 9675 3700 9715
TIME...MOT...LOC 0249Z 310DEG 17KT 3713 9705 

$$

KSC035-060315-
/O.CON.KICT.SV.W.0049.000000T0000Z-190506T0315Z/
Cowley KS-
950 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN COWLEY COUNTY...

At 949 PM CDT, a severe thunderstorm was located just north of 
Arkansas City, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arkansas City, Winfield, Geuda Springs, Maple City and Strother Field
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9715 3726 9674 3700 9675 3700 9715
TIME...MOT...LOC 0249Z 310DEG 17KT 3713 9705 

HAIL...1.75IN
WIND...60MPH
 
$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:42 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 5, 6:42 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun May 5 2019

Main challenge is the effective frontal boundary placement Tuesday
through Wednesday, especially with regard to diurnal surface
based convection and severe potential. Otherwise, a good signal
for episodic heavy rainfall, mainly nocturnal/early morning both
Monday and Tuesday nights somewhere across the forecast area.

After a chance for strong to severe surface based convection this
evening across western portions of central Kansas, some modest
elevated moisture transport later tonight may support scattered
convection across the Flint Hills and southeast Kansas. Modest
instability and cloud bearing shear combo may support a couple
strong storms.

The cold front will be the focus for organized convection Monday
afternoon/evening. A very unstable airmass is progged ahead of
the front with MLCape values at or above 3000 J/KG over south
central and southeast Kansas by late afternoon/early evening.
Despite modest deep layer shear as shortwave upper ridging moves
across the area, it should be sufficient in tandem with frontal
convergence/lift to promote sustained/organized updrafts and
strong to severe storms. A hail risk initially should transition
to down-burst/outflow wind potential into the evening. The main
weather hazard looks to shift to locally heavy rainfall later in
the evening into a portion of Monday night as the low level jet
ramps up over the surface front owing to strong elevated moisture
transport and higher precipitable water values.

Details beyond Monday night become a bit more uncertain as the
extent of prior convection and mesoscale influences will likely
determine the effective surface boundary position and focus for
the better chances for more robust severe convection. In this
regard, prefer a lean toward the NAM in maintaining a more
southern position to the front through mid-week. This would
likely keep the the best chance for organized severe storms along
or just south of the Kansas border on Tuesday afternoon/evening.
However, there is another decent signal for elevated convection
with embedded heavy rainfall later Tuesday evening/night with
stronger moisture transport within the modest low level jet. There
remains model consensus in lifting out a moderate strength upper
trof across the area during Wednesday. The NAM remains further
south with the effective surface front due to prior mesoscale
convection/complexes, though possibly creeping into portions of
southeast Kansas. The GFS would place most of the forecast area in
the juicy/unstable warm sector with a greater risk for a severe
event. So a conditional, perhaps higher end severe risk is still
possible late Wednesday across portions of far southern Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun May 5 2019

Still looks a trend to cooler and generally drier weather for the
end of the week with Kansas between influences of a split upper
flow regime across the CONUS.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun May 5 2019

Storms will be the main issue this evening, with storms at KGBD
and KHUT likely, KICT and KSLN probable in a bit and decent
chance for storms later tonight at KCNU. Conditions will
deteriorate some overnight with MVFR ceilings likely developing
behind cold front that will move into central KS tomorrow. Due to
uncertainty and questionable probabilities, opted to not mention
precipitation in the afternoon, although storms will likely
develop sometime in the vicinity of surface front in the afternoon.
-Howerton

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  59  72 /  30  50  80  40
Hutchinson      58  75  55  69 /  30  50  80  50
Newton          60  75  57  69 /  40  50  80  40
ElDorado        60  77  58  71 /  40  60  80  50
Winfield-KWLD   60  78  60  74 /  40  40  80  40
Russell         56  69  50  62 /  30  60  70  60
Great Bend      56  71  51  64 /  20  50  80  60
Salina          59  73  54  65 /  30  60  80  60
McPherson       58  74  55  68 /  30  60  80  50
Coffeyville     60  79  62  76 /  40  40  80  50
Chanute         59  78  60  73 /  50  60  80  50
Iola            59  78  59  72 /  50  60  80  50
Parsons-KPPF    60  79  60  75 /  50  50  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Sun May 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening generally along and west
of the Kansas turnpike. Large hail up to around two inches in
diameter and damaging wind gust to 65 mph will be possible. Strong
storms with small hail will be possible overnight, mainly east of
the Kansas turnpike after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday afternoon and early
evening along a southward moving cold front. Large hail will be
possible before transitioning to locally damaging wind gusts. Heavy
rainfall is also likely Monday evening and into Monday night, mainly
across south central and southeast Kansas.

Periodic chances for thunderstorms will continue across the entire
area Tuesday through Wednesday night. Locally heavy rainfall can be
expected with a risk for strong to severe storms. The magnitude and
location for the greatest severe risk is a bit uncertain as it will
depend on the movement and placement of the surface front wavering
across the area. So check back for later updates as confidence on
specific details increases in the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
portions of central Kansas, mainly west of highway 14.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 5, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          3 SSE SOUTH HUTCHINSON  37.99N 97.92W
05/05/2019                   RENO               KS   STORM CHASER

&&

KED
Local storm report, May 5, 8:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             2 E YODER               37.94N 97.83W
05/05/2019  E1.50 INCH       RENO               KS   TRAINED SPOTTER

&&

EPS
Local storm report, May 5, 8:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     2 E YODER               37.94N 97.83W
05/05/2019                   RENO               KS   TRAINED SPOTTER

            THE ROTATION WAS PERSISTENT.

&&

EPS
Local storm report, May 5, 8:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLOOD            5 NW STERLING           38.26N 98.27W
05/05/2019                   RICE               KS   EMERGENCY MNGR

            NUMEROUS ROADS IMPACTED BY HIGH WATER FROM CHASE TO
            STERLING AND POINTS SOUTH IN RICE COUNTY.

&&

KED
Local storm report, May 5, 8:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          2 NW WELLINGTON         37.29N 97.42W
05/05/2019                   SUMNER             KS   STORM CHASER

&&

KED
Local storm report, May 5, 9:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FUNNEL CLOUD     6 N GODDARD             37.75N 97.58W
05/05/2019                   SEDGWICK           KS   NWS EMPLOYEE

            THE FUNNEL CLOUD WAS 5-7 MILES NORTH OF GODDARD.

&&

EPS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSpecial Weather StatementICTHarper30 min
May 5, 7:00 PM CDTSevere Thunderstorm WarningICTBarton, Rice60 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno60 min
May 5, 7:31 PM CDTSpecial Weather StatementICTSedgwick29 min
May 5, 7:42 PM CDTAreal Flood WarningICTBarton, Rice6 hr
May 5, 7:44 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Rice46 min
May 5, 8:10 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick65 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 5, 8:30 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Sedgwick45 min
May 5, 8:36 PM CDTTornado WarningICTSumner39 min
May 5, 9:10 PM CDTTornado WarningICTReno, Sedgwick50 min
May 5, 9:40 PM CDTAreal Flood WarningICTSedgwick3 hr
May 5, 9:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner47 min
May 5, 10:04 PM CDTAreal Flood WarningICTCowley, Sumner3 hr
May 5, 10:20 PM CDTSevere Thunderstorm WarningICTCowley25 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner61 min
May 5, 11:30 PM CDTSpecial Weather StatementICTCowley60 min
May 6, 12:17 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 12:58 AM CDTAreal Flood WarningICTCowley, Sumner32 hr
May 6, 4:06 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more66 hr
May 6, 7:46 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 8:43 AM CDTRiver Flood WarningICTCowley8 days
May 6, 2:57 PM CDTRiver Flood WarningICTMarion3 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase5 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase, Lyon5 days
May 6, 3:00 PM CDTRiver Flood WarningICTButler3 days
May 6, 3:03 PM CDTRiver Flood WarningICTSedgwick18 hr
May 6, 3:16 PM CDTRiver Flood WarningICTReno, Rice8 days
May 6, 3:36 PM CDTRiver Flood WarningICTReno, Sedgwick7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick, Sumner7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSumner7 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey, Reno6 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey6 days
May 6, 3:47 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 5:02 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 6, 5:18 PM CDTSpecial Weather StatementICTEllsworth27 min
May 6, 5:58 PM CDTSpecial Weather StatementICTSaline32 min
May 6, 6:13 PM CDTSevere Thunderstorm WarningICTSaline62 min
May 6, 6:47 PM CDTSpecial Weather StatementICTChase28 min
May 6, 6:51 PM CDTSpecial Weather StatementICTMcPherson24 min
May 6, 6:57 PM CDTSpecial Weather StatementICTBarton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.